Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 255, NWS Charleston, SC

August 4, 20094 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2009, 4:53 PM EDT for 4 counties in South Carolina. It was in force for 67 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 4:53 PM EDT (20:53 UTC)
Expired
Aug 4, 2009, 6:00 PM EDT
In force
67 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Berkeley County, SC, Charleston County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:54 PM EDTHAIL 14 S Summerville, SCA SPOTTER REPORTED QUARTER SIZE HAIL AT DORCHESTER LANES ON DORCHESTER ROAD.
Aug 4, 4:57 PM EDTHAIL 0.5Oakbrook, SCPEA TO MARBLE SIZE HAIL.
Aug 4, 4:58 PM EDTHAIL 1Ladson, SCTHE PUBLIC REPORTED QUARTER SIZE HAIL IN LADSON.
Aug 4, 5:20 PM EDTTSTM WND DMG4 Nw West Ashley, SCA TREE WAS BLOWN DOWN IN THE MACLAURA HALL SUBDIVISION ALONG HIGHWAY 61. TIME ESTIMATED BASED ON RADAR.
Aug 4, 5:20 PM EDTHAIL 0.755 Nw West Ashley, SCVILLAGE GREEN SUBDIVISION.
Aug 4, 5:20 PM EDTHAIL 0.75West Ashley, SCVILLAGE GREEN SUBDIVISION.
Aug 4, 5:35 PM EDTTSTM WND DMG4 Wnw West Ashley, SCHIGH WINDS BLEW A LARGE TREE LIMB THROUGH THE ROOF AND ONTO THE FLOOR OF A RESIDENCE IN THE CAROLINA BAY SUBDIVISION. TIME ESTIATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 042053
SVRCHS
SCC015-019-029-035-042200-
/O.NEW.KCHS.SV.W.0255.090804T2053Z-090804T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  EAST CENTRAL COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  SOUTHEASTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 600 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS...ALONG A LINE EXTENDING FROM ARCHDALE
  TO 7 MILES WEST OF DELEMAR CROSSROADS...MOVING SOUTHEAST AT 10 MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  PENNY SIZE HAIL...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  GOOSE CREEK...LADSON...ARCHDALE...HANAHAN...DELEMAR CROSSROADS...
  CHARLESTON AIRPORT...SHADOWMOSS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3283 7971 3278 7990 3279 7991 3277 7993
      3269 8024 3290 8051 3302 8005
TIME...MOT...LOC 2053Z 303DEG 8KT 3294 8007 3286 8041

$$


REB
4 follow-up statements
000 
WWUS52 KCHS 042058
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT TUE AUG 4 2009

SCC015-019-029-035-042200-
/O.CON.KCHS.SV.W.0255.000000T0000Z-090804T2200Z/
BERKELEY SC-DORCHESTER SC-COLLETON SC-CHARLESTON SC-
458 PM EDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL CHARLESTON...EAST CENTRAL COLLETON...SOUTHEASTERN
DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NORTHWOODS MALL TO PARKERS
FERRY LANDING...OR ALONG A LINE EXTENDING FROM ARCHDALE TO 12 MILES
SOUTHWEST OF SLANDS BRIDGE...MOVING SOUTHEAST AT 10 MPH.

AT 458 PM EDT...THE PUBLIC REPORTED QUARTER SIZE HAIL ON DORCHESTER 
ROAD.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ARCHDALE...CHARLESTON AIRPORT...CHARLESTON...DANIEL ISLAND...DELEMAR
CROSSROADS...GOOSE CREEK...HANAHAN...HOLLYWOOD...LADSON...MEGGETT...
MOUNT PLEASANT...NORTH CHARLESTON...RAVENEL...SHADOWMOSS...WEST
ASHLEY AND YONGES ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS OF 58 MPH OR GREATER...DEADLY LIGHTNING AND VERY HEAVY RAIN. GO
INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3283 7971 3278 7990 3279 7991 3277 7993
      3269 8024 3290 8051 3302 8005
TIME...MOT...LOC 2058Z 303DEG 8KT 3293 8006 3285 8040

$$


REB
000 
WWUS52 KCHS 042119
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
519 PM EDT TUE AUG 4 2009

SCC015-019-029-035-042200-
/O.CON.KCHS.SV.W.0255.000000T0000Z-090804T2200Z/
BERKELEY SC-DORCHESTER SC-COLLETON SC-CHARLESTON SC-
519 PM EDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL CHARLESTON...EAST CENTRAL COLLETON...SOUTHEASTERN
DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HANAHAN TO PARKERS FERRY
LANDING...OR ALONG A LINE EXTENDING FROM ARCHDALE TO 12 MILES
SOUTHWEST OF SLANDS BRIDGE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ARCHDALE...CHARLESTON AIRPORT...CHARLESTON...DANIEL ISLAND...DELEMAR
CROSSROADS...GOOSE CREEK...HANAHAN...HOLLYWOOD...LADSON...MEGGETT...
MOUNT PLEASANT...NORTH CHARLESTON...RAVENEL...SHADOWMOSS...WEST
ASHLEY AND YONGES ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. IF THE
ROTATION STRENGTHENS...A TORNADO WARNING MAY BE ISSUED.

&&

LAT...LON 3286 8045 3302 8005 3283 7971 3278 7990
      3279 7991 3277 7993 3269 8024
TIME...MOT...LOC 2119Z 303DEG 8KT 3290 8001 3283 8035

$$


REB
000 
WWUS52 KCHS 042137
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT TUE AUG 4 2009

SCC015-019-029-035-042200-
/O.CON.KCHS.SV.W.0255.000000T0000Z-090804T2200Z/
BERKELEY SC-DORCHESTER SC-COLLETON SC-CHARLESTON SC-
537 PM EDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL CHARLESTON...EXTREME EAST CENTRAL COLLETON...SOUTHEASTERN
DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NORTH CHARLESTON TO DELEMAR
CROSSROADS...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
CHARLESTON TO 11 MILES SOUTH OF SLANDS BRIDGE...MOVING SOUTHEAST AT
10 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ARCHDALE...CHARLESTON AIRPORT...CHARLESTON...DANIEL ISLAND...DELEMAR
CROSSROADS...HANAHAN...HOLLYWOOD...MEGGETT...MOUNT PLEASANT...NORTH
CHARLESTON...RAVENEL...SHADOWMOSS...WEST ASHLEY AND YONGES ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS OF 58 MPH OR GREATER...DEADLY LIGHTNING AND VERY HEAVY RAIN. GO
INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3284 8042 3299 7999 3283 7971 3278 7990
      3279 7991 3277 7993 3269 8024
TIME...MOT...LOC 2137Z 303DEG 8KT 3288 7997 3281 8031

$$


REB
000 
WWUS52 KCHS 042157
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
557 PM EDT TUE AUG 4 2009

SCC015-019-029-035-042206-
/O.EXP.KCHS.SV.W.0255.000000T0000Z-090804T2200Z/
BERKELEY SC-DORCHESTER SC-COLLETON SC-CHARLESTON SC-
557 PM EDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLESTON...EXTREME
EAST CENTRAL COLLETON...SOUTHEASTERN DORCHESTER AND SOUTH CENTRAL
BERKELEY COUNTIES WILL EXPIRE AT 600 PM EDT...

AT 556 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM IS NO LONGER 
SEVERE...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE.

ALTHOUGH THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT...
THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF
ACTION IS TO REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3284 8042 3299 7999 3283 7971 3278 7990
      3279 7991 3277 7993 3269 8024
TIME...MOT...LOC 2156Z 303DEG 8KT 3286 7993 3279 8027

$$

REB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:52 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 4, 3:52 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT TUE AUG 4 2009

.SYNOPSIS...
THIS WEEK...A LARGE AREA OF SURFACE HIGH PRESSURE IN THE CENTRAL
AND WESTERN ATLANTIC WILL CONTINUE TO RIDGE INTO THE AREA INTO THE
FIRST PART OF NEXT WEEK. A SURFACE TROUGH WILL ALSO PERSIST INLAND
THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE SEA BREEZE...AN INLAND DEWPOINT BOUNDARY AND THUNDERSTORM
OUTFLOW BOUNDARIES WILL CONTINUE TO DRIVE ISOLATED/SCATTERED
DIURNAL THUNDERSTORMS INTO THIS EVENING...WITH THE FOCUS OF
THUNDERSTORMS GRADUALLY SHIFTING INLAND WITH THE ADVANCING SEA
BREEZE. STRONG INSTABILITY AND MID LEVEL DRY AIR/DOWNDRAFT CAPES
AS HIGH AS 1500 J/KG WILL SUPPORT THE THREAT FOR ISOLATED/BRIEF
PULSE SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND EVEN LARGE
HAIL...ESPECIALLY WHERE BOUNDARY COLLISIONS ENHANCE UPDRAFTS.
PWATS 1.4 TO 1.7 INCH WILL ALSO SUPPORT AN ISOLATED EXCESSIVE RAIN
THREAT WHERE THUNDERSTORMS REDEVELOP ALONG BOUNDARIES AND PERSIST
OVER ANY GIVEN AREA.

AFTER SUNSET...THUNDERSTORMS SHOULD QUICKLY DISSIPATE...LEAVING
MOSTLY CLEAR SKIES. EXTENSIVE CIRRUS CREATED BY OHIO VALLEY
THUNDERSTORM COMPLEXES WILL ATTEMPT TO SPILL SE BUT SHOULD HAVE
MINIMAL IMPACT ON SKY COVER.

ONCE AGAIN...ISOLATED THUNDERSTORMS SHOULD DEVELOP LATE TONIGHT
WHERE LOW LEVEL CONVERGENCE DEVELOPS OVER THE COASTAL
WATERS...MOST LIKELY WELL EAST OF COASTAL COUNTIES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ASIDE FROM ISOLATED THUNDERSTORMS OVER MARINE AREAS TO
START...WEDNESDAY WILL START MOSTLY SUNNY ACROSS THE REGION. THEN...
EXPECT ANOTHER ROUND OF DIURNAL THUNDERSTORMS...JUSTIFYING SLIGHT
CHANCE TO CHANCE POPS...MAINLY ALONG THE SEA BREEZE WHICH WILL
ADVANCE INLAND DURING THE AFTERNOON/EARLY EVENING. STRONG INSTABILITY...
WEAK STEERING WINDS AND PWATS 1.5 TO 2 INCHES WILL AGAIN SUPPORT
A LOCAL THREAT FOR ISOLATED/BRIEF PULSE SEVERE THUNDERSTORMS AND
LOCALLY EXCESSIVE RAINFALL. ALSO OF NOTE...12Z GUIDANCE SUGGESTS
THAT AN UPPER TROUGH WILL DEVELOP JUST WEST OF THE REGION
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON/EVENING. THIS SHOULD
SHARPEN THE INLAND SURFACE TROUGH...AND ENHANCED CONVERGENCE/0-6
KM BULK SHEAR INCREASING TO AROUND 20 KNOTS COULD SUPPORT
MULTICELL THUNDERSTORMS WHICH IF SUFFICIENTLY INTENSE/ORGANIZED
COULD PUSH INTO AT LEAST INLAND COUNTIES DURING THE LATE AFTERNOON
OR EVENING. THUS...MAINTAINED SLIGHT CHANCE POPS UNTIL 06Z
THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH OVER THE SOUTHEASTERN STATES ON
THURSDAY WILL WEAKEN AS AN UPPER LEVEL HIGH PRESSURE RIDGE BUILDS
OVER THE SOUTHEASTERN STATES...GULF COAST STATES AND MID MISSISSIPPI
VALLEY OVER THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.

THE UPPER LEVEL TROUGH...COMBINED WITH PRECIPITABLE WATER VALUES
AROUND 2 INCHES...DECENT INSTABILITY AND THE SEA BREEZE WILL LIKELY
RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON THURSDAY. WILL CONTINUE TO ADVERTISE RAIN CHANCES
IN THE 30 TO 40 PERCENT RANGE FOR MOST. SOME OF THE THUNDERSTORMS
WILL PRODUCE HEAVY RAINFALL. LOWERED THE HIGH TEMPERATURE FORECAST
SLIGHTLY TO ACCOUNT FOR MORE CLOUD COVER THAN PREVIOUSLY THOUGHT AND
GOOD PENETRATION OF THE SEA BREEZE.

MODELS ALL AGREE THAT THE UPPER LEVEL RIDGE WILL DEVELOP STARTING ON
FRIDAY AND PERSIST INTO EARLY NEXT WEEK...BUT DIFFER ON THE
LOCATION. FAVOR THE FARTHER WEST SOLUTION OF THE ECMWF THIS WEEKEND
WHICH WOULD RESULT IN THE POTENTIAL FOR AN MCS TO MAKE A RUN AT THE
AREA ON SUNDAY AFTERNOON/EVENING. OTHERWISE...EXPECT SOME AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY...MAINLY ALONG SEA BREEZE...BUT
LACK OF DEEP MOISTURE AND GENERAL SINKING MOTION SHOULD LIMIT
COVERAGE. HIGHS OVER THE WEEKEND AND INTO EARLY NEXT WEEK WILL
MAINLY BE IN THE MID 90S WELL AWAY FROM THE COAST WITH UPPER 80S AND
LOWER 90S CLOSER TO THE COAST.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
OUTSIDE THUNDERSTORMS...EXPECT MAINLY VFR CONDITIONS FOR KCHS AND
KSAV THROUGH THE 18Z TAF PERIOD. WITH PLENTY OF INSTABILITY ACROSS
THE AREA THIS AFTERNOON...EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE TO DEVELOP ACROSS THE AREA...ALONG THE SEABREEZE AND
OUTFLOW BOUNDARIES. THUS HAVE INCLUDED TEMPO GROUPS THUNDERSTORMS
WITH GUSTY/SHIFTING WINDS AND MVFR CONDITIONS AT KCHS AND KSAV UNTIL
22Z. WILL AMEND IF THUNDERSTORMS BECOME MORE INTENSE. THE THREAT
OF THUNDERSTORMS WILL DIMINISH AROUND SUNSET WITH WINDS DROPPING
OFF AND MAINLY CLEAR SKIES PREVAILING OVERNIGHT. THESE CONDITIONS
ALONG WITH LINGERING MOISTURE COULD LEAD TO PATCHY MVFR FOG
DEVELOPMENT EARLY WEDNESDAY MORNING. YET POTENTIAL REMAINS TOO LOW
AT THIS TIME TO INCLUDE IN TAFS. EXPECT ISOLATED TO SCATTERED
DEVELOPMENT AGAIN WEDNESDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS WILL PREVAIL
OUTSIDE OF ANY ISOLATED TO SCATTERED DIURNAL CONVECTION THROUGH
SATURDAY.

&&

.MARINE...
EXPECT ANOTHER MODEST SURGE OF S/SW WINDS TONIGHT...COMPARABLE TO
RECENT NIGHTS WITH WINDS REMAINING AT OR BELOW 20 KNOTS AND SEAS
NO HIGHER THAN 2-3 FT...PERHAPS BRIEFLY AS HIGH AS 4 FT BEYOND 20
NM. WINDS SHOULD THEN DIMINISH LATE TONIGHT/EARLY WEDNESDAY.

WEDNESDAY...THE SEA BREEZE CIRCULATION SHOULD BECOME WELL
ESTABLISHED BY EARLY AFTERNOON WEDNESDAY. WINDS/SEAS WILL REMAIN
BELOW SMALL CRAFT ADVISORY LEVELS.

WEDNESDAY NIGHT...IN RESPONSE TO A STRENGTHENING INLAND TROUGH AT
THE SURFACE AND ALOFT...THE POTENTIAL EXISTS FOR A SOMEWHAT STRONGER
NOCTURNAL SURGE OF S/SW WINDS...WITH GUSTS PERHAPS APPROACHING
SMALL CRAFT ADVISORY THRESHOLDS ESPECIALLY BEYOND 20 NM.
HOWEVER...GUIDANCE STILL FAVORS WINDS AT OR BELOW 20 KNOTS AND
SEAS NO HIGHER THAN 2-4 FT.

FAIRLY TRANQUIL CONDITIONS EXPECTED THROUGH SUNDAY WITH
MAINLY SOUTH TO SOUTHWEST WINDS AT OR BELOW 15 KNOTS. LATE AFTERNOON
AND NOCTURNAL SURGES MAY BRIEFLY PUSH WINDS ABOVE 15 KNOTS...BUT
WINDS EXPECTED TO REMAIN BELOW 20 KNOTS SO THERE ARE NO SMALL CRAFT
ADVISORY CONCERNS THROUGH SUNDAY. WAVES GENERALLY IN THE 2 TO 4 FOOT
RANGE THROUGH THE PERIOD OUTSIDE OF THUNDERSTORM ACTIVITY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 4, 12:19 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1219 PM EDT TUE AUG 4 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1219 PM EDT TUE AUG 4 2009

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...AS THE SEA BREEZE PUSHES INLAND...A FEW
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY EVENING.
ISOLATED THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH DAMAGING
WIND GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF PENNIES OR
LARGER. OTHER POTENTIAL HAZARDS INCLUDE LOCALLY EXCESSIVE RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING. BETWEEN 3 PM AND 8 PM...
ANY ISOLATED SEVERE THUNDERSTORMS WOULD MOST LIKELY OCCUR IN
SOUTHERN SOUTH CAROLINA ALONG AND EAST OF INTERSTATE 95 BUT
INLAND FROM AREA BEACHES...AND ACROSS SOUTHEAST GEORGIA ALONG
AND SOUTH OF INTERSTATE 16.

A FEW STRONG THUNDERSTORMS THAT DEVELOP OVER LAND COULD PUSH INTO
ADJACENT COASTAL WATERS WITH GUSTY WINDS THIS AFTERNOON AND
EVENING.

CHECK WITH NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS
FOR ADDITIONAL INFORMATION TODAY. IF YOU PLAN OUTDOOR ACTIVITIES...
REMAIN ALERT FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 4, 4:20 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT TUE AUG 4 2009

SCZ043>045-049-050-042045-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
420 PM EDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON...EAST
CENTRAL COLLETON...SOUTHEASTERN DORCHESTER AND SOUTHERN BERKELEY
COUNTIES THROUGH 445 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
WANDO TO ROUND O...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
GOOSE CREEK TO 8 MILES EAST OF WALTERBORO...MOVING SOUTHEAST AT 5
MPH.

AREAS IN AND AROUND OAKBROOK...OTRANTO...COTTAGEVILLE...COOKE
CROSSROADS...RED BANK LANDING...NORTHWOODS MALL...WANDO...WILL BE
IMPACTED THROUGH 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 4, 4:46 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT TUE AUG 4 2009

SCZ043>045-049-050-042130-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
446 PM EDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON...EAST
CENTRAL COLLETON...SOUTHEASTERN DORCHESTER AND SOUTHERN BERKELEY
COUNTIES THROUGH 530 PM EDT...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
SMITH TO COTTAGEVILLE...OR ALONG A LINE EXTENDING FROM 16 MILES EAST
OF GOOSE CREEK TO 11 MILES EAST OF WALTERBORO...MOVING SOUTHEAST AT 5
MPH.

AREAS IN AND AROUND POPPENHEIM CROSSING...COOKE CROSSROADS...
NORTHWOODS MALL...RED BANK LANDING...GETTYSVILLE...CLUBHOUSE
CROSSROADS...MIDLAND PARK...CLUBHOUSE CROSSROADS...WILL BE IMPACTED
THROUGH 530 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:26 PM EDTAreal Flood AdvisoryCHSBerkeley28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.